Are Certain Factors Associated With Weight Gain Upon ART Initiation?
Pooled analysis linked baseline demographics, including lower CD4 count, higher HIV-1 RNA, no history of injection drug use, female sex, and black race, to weight gain following ART initiation.
People with HIV are living longer thanks to modern antiretroviral therapy (ART); however, studies have noted that initiating these treatment regimens can lead to weight gain.
In some cases, weight gain can be a positive prognostic indicator among individuals who are underweight at the point of initiation. But among those in normal or overweight categories, weight gain may increase the risk of cardiovascular and metabolic diseases.
Two previous studies and several retrospective cohort studies have reported that integrase strand transfer inhibitors (INSTIs) may be implicated in weight gain upon initiation. As a result, a team of investigators set out to explore clinical factors associated with weight gain from multiple randomized comparative clinical trials of ART initiation. Their findings were published in an article in Clinical Infectious Diseases.
"With improved efficacy and safety profiles of HIV therapies, an increasing focus for people living with HIV is now health over the long term," Moupali Das, MD, MPH, executive director, HIV and Emerging Viruses, Gilead Sciences, and corresponding author on the study told Contagion®. "This shift has led more researchers to examine the interactions between HIV and weight change. Designing and refining strategies to help people living with HIV maintain a healthy weight may help reduce the risk of noninfectious complications, such as heart disease."
The investigators conducted a pooled analysis of data from 8 randomized controlled clinical trials conducted between 2003-2015. The trials consisted of more than 5000 treatment-naïve individuals with HIV initiating ART and 10,000 person-years of follow-up.
Along with the data, the study team used multivariate modeling processes to evaluate the relationship between various factors including demographic information, HIV disease characteristics, type of ART, and weight change following ART initiation.
Modeling found that weight gain was greater in trials conducted more recently and with newer ART regimens. Additionally, pooled analysis linked baseline demographics including lower CD4 count, higher HIV-1 RNA, no history of injection drug use, female sex, and black race to weight gain.
Pooled analysis revealed that the 96-week median weight gain was 2.0 kg (interquartile range [IQR] -1.0, 5.8), with the greatest rate of weight gain occurring during the first 48 weeks. Through 96 weeks, 48.6%, 36.6%, and 17.3% of participants had at least 3%, 5%, and 10% weight increase from baseline weight, respectively.
The research team also found that INSTIs were associated with more weight gain than protease inhibitors or non-nucleoside reverse transcriptase inhibitors (NNRTI) as dolutegravir and bictegravir were associated with greater weight gain than elvitegravir/cobicistat.
Among the NNRTIs, rilpivirine was found to be associated with greater weight gain than efavirenz. In nucleoside/nucleotide reverse transcriptase inhibitors, tenofovir alafenamide was associated with greater weight gain than tenofovir disoproxil fumarate, abacavir, or zidovudine. However, the investigators report that the mechanisms by which certain agents contribute to weight gain are unknown.
Das explained to Contagion® that the analysis showed a link between newer antiretroviral agents and greater weight gain, which could suggest "a weight-change association with modern regimens that are better tolerated and/or trends towards increasing rates of obesity globally."
Further, Das noted, "None of our treatment trials contained placebo arms, but we have observed in HIV prevention studies where individuals at risk for HIV have been randomized to ART or placebo, that weight gain is consistently approximately 1kg per year across studies in placebo groups as well as in groups receiving emtricitabine/tenofovir alafenamide, whereas weight remained relatively unchanged in groups receiving emtricitabine/tenofovir disoproxil fumarate."
“Collectively our results suggest that there are demographic-, HIV- and treatment-related contributors to weight gain in [people living with HIV],” the authors wrote in Clinical Infectious Diseases. “Our findings raise the possibility that modern ART regimens with improved tolerability and potency may lead to weight gain in some people living with HIV necessitating increased clinical attention to the maintenance of healthy body weight, lifestyle modification, and exercise at ART initiation.”
In discussing future research, Das said, "given the overall health benefits of long term viral suppression and the contribution of a return-to-health phenomenon, our future research is focused on understanding the long term health implications of weight gain in people living with HIV as well as mechanisms of weight gain across different antiviral regimens."